You can’t ignore the fact that the medical profession is built around drugs, or medicine, the substances used in treating diseases and ailments.
After all, when referring to the practice of medicine itself, the operative term is indeed “medicine.” And interestingly, when I looked up that word in a dictionary, the first thing I saw was the substance, or drugs, reference and the second was to the “art or science of restoring or preserving health.”
You’d think it would be the other way around, since a physician subscribes a drug to someone within the framework of practicing medicine.
But at what point does a drug become a drawback in and of itself? More specifically, what if it causes more problems than it cures?
You can’t watch television anymore without seeing all kinds of advertisements for various “miracle” drugs.
Especially on daytime TV — a vast wasteland of ads for Social Security disability lawyers, attorneys seeking clients who’ve been harmed by hazardous things in workplaces such as asbestos and lawyers wanting to represent victims of viewers who’ve gone insane by watching too much daytime TV and chopped up people with an ax.
Then there are those pesky promotions for hearing aids or motorized wheelchairs — and probably even motorized wheelchairs equipped with hearing aids.
Yet the ads for the so-called miracle drugs really take the cake, if cakes are awarded for such things.
Of course, we’ve all been exposed to those commercials for mail-oriented products which warn of the need to consult a physician if a certain condition persists for four hours or longer. Since this is a family publication, I won’t be exploring that subject.
My interest today is strictly in those less-glamorous medications.
One day recently, I saw an ad for a drug that starts with a “Z” which professes to remedy cold or allergy symptoms such as sneezing, itching, watery eyes or runny noses. While no one would greet such conditions with open arms, the alarming thing was found in the usual fine-print disclaimer at the end about all the possible side effects this particular medication can cause.
They include, among others, a fast, pounding or uneven heartbeat; dizziness; nausea; problems with vision; and fluctuations in the stock market.
I don’t know about you, but I could live with a runny nose or watery eyes if it meant avoiding ANY of those side effects that are much worse in comparison.
Now imagine if you’re the poor guy who couldn’t win the lottery in a hundred years, but is “lucky” enough to score a trifecta by hitting three of those side effects. He could find himself feeling nauseated and, in an effort to avoid messing up the new carpet, makes a mad dash for the bathroom or outside. Then, being overcome by both dizziness and loss of vision, our poor patient would either trip and break his leg on the way or run into a wall or tree.
This undoubtedly would force him to take pain medication and probably become addicted to that.
Then there was another drug advertised, also beginning with a “Z,” which purportedly alleviates such issues as heartburn.
But, you guessed it, the list of potential side effects is even longer than the list of what this drug supposedly cures. They include, but are not limited to, constipation, diarrhea, fatigue, headache, insomnia, muscle pain, nausea and vomiting. I have it on good authority that this substance also causes dropped cell-phone calls.
And as if those weren’t bad enough, more “serious” side effects that can result also were listed, including chest pain, shortness of breath, blistering or peeling of the skin and a fast or slow heart rate.
That case of heartburn doesn’t seem so bad in retrospect, now does it?
Since I don’t want to look like I’m picking on “Z’s,” I additionally encountered a promotion for a drug starting with the first letter of the alphabet, “A,” used to treat depression and related disorders.
It offers some really scary side effects, such as jerky muscle movements you cannot control, seizures or convulsions, jaundice of the skin or eyes, sudden numbness, urinating less than usual or not at all and thoughts of hurting yourself, which I suppose could include suicide.
Here again, I think most people would rather be depressed than dead altogether.
Apparently, one other symptom of these “miracle” drugs is making people talk super-fast, since the announcers who read off the list of side effects in the commercials usually do so in a manner that would make the Road Runner look like he was standing still.
There are many more drugs I could discuss, but I think the moral of the story is that while some are indispensable — such as antibiotics used for infections — our society has become too dependent on magic pills to cure all our physical and mental ills.
If you listen to doctors who really know what they’re talking about, those not working in cahoots with pharmaceutical companies, they’ll tell you that proper nutrition, exercise and a good night’s sleep can prevent many of the problems we face.
That being said, writing this column has given me a bit of a headache, so I’m going to take a good, old BC powder.
And I hope IT doesn’t cause any serious repercussions — at least none lasting four hours or longer.
Tom Joyce is a staff reporter for The Mount Airy News. He can be reached at 719-1924 or firstname.lastname@example.org.